Kentucky, 2008

High Wind and Strong Wind in Kentucky, January 8 to 9, 2008

January 8 to 9, 2008 · NWS JKL · 27 events in 25 counties and zones

A strong cold front moved east across Kentucky during the evening hours of January 8th, into the early morning hours of January 9th. Numerous reports of downed trees were received.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$177,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front moved east across Kentucky during the evening hours of January 8th, into the early morning hours of January 9th. Numerous reports of downed trees were received. Some minor structural damage was also reported in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 8, 12:52 PM EST, 58 minutes earlier.

Area forecast discussion, Jan 8, 12:52 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1252 PM EST TUE JAN 8 2008

.SHORT TERM.../THE REST OF TODAY/
UPDATED THE FORECAST TO GET RID OF THE MORNING WORDING. THE FORECAST
IS ON TRACK. DO SOME EXTRAPOLATION AND CHECKING THE MODEL
OUTPUT...THE SOONEST THAT ANY PRECIP IS POSSIBLE IS AFTER 2PM TODAY
IN THE I 75 CORRIDOR. THE MORE LIKELY TIME WOULD BE AFTER 4 PM TODAY
BEFORE ANY PRE FRONTAL SHOWERS MOVE INTO THE FORECAST AREA. THE NAM
IS SHOWING THE FRONTAL REACHING THE WESTERN PORTION OF THE FORECAST
AREA AT 2 AM AND WILL EXIT PIKE COUNTY BY 6 AM. THERE IS A THREAT OF
SOME WINDS MIXING DOWN THIS AFTERNOON AND EARLY EVENING AND GETTING
SOME GUSTS AROUND 40 MPH...BUT THIS SHOULD NOT BE VERY WIDE SPREAD.
THE GREATEST THREAT OF THE WIND GUSTS WILL BE JUST AHEAD OF AND
BEHIND OF COLD FRONT AS IT MOVES THROUGH THE AREA.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY/

EARLY THIS MORNING...AN UPPER LEVEL RIDGE REMAINED FROM THE GULF OF
MEXICO NE INTO THE ATLANTIC OFF OF THE SE US COAST. MEANWHILE A SW/V
TROUGH WAS PROGRESSING EAST THROUGH THE PLAINS TOWARD THE MS VALLEY. AT
THE SFC...AN AREA OF LOW PRESSURE WAS OVER NE MO...WITH A STATIONARY
FRONT TO ITS NE INTO SOUTHERN CANADA AND A COLD FRONT TRAILING SOUTH
INTO TX. PLENTY OF CONVECTION HAS OCCURRED IN ADVANCE OF THIS SYSTEM.
CLOSER TO HOME...MOISTURE RETURN IS BEGINNING UPSTREAM WITH DEWPOINTS
IN THE UPPER 40S TO LOWER 50S OVER MUCH OF CENTRAL KY...MIDDLE TN AS
WELL AS ALABAMA AND GA. DEWPOINTS HAVE CLIMBED WELL INTO THE 40S
ACROSS THE RIDGETOPS OF THE EASTERN KY MTNS...BUT A FEW AREAS IN THE
DEEPER VALLEYS HAVE TEMPS AND DEWPOINTS IN THE MID AND UPPER 30S ATTM.

THE PLAINS SW/V WILL MOVE INTO THE EASTERN US TONIGHT AND WED...WITH
ANOTHER SW/V EMERGING INTO THE PLAINS FROM THE ROCKIES ON WED NIGHT.
OVER TIME...HEIGHTS WILL RISE IN THE WESTERN US...WITH MORE TROUGHING
OVER THE CENTRAL US AND MS VALLEY BY THE END OF THE PERIOD.

WITH THE PRESSURE GRADIENT GRADUALLY INCREASING THIS MORNING...AHEAD
OF THE APPROACHING FRONT...EVEN AREAS WITH CURRENTLY LOWER DEWPOINTS
WILL MIX OUT. CLOUDS WILL ALSO INCREASE THROUGH THE DAY...MAINLY AT
MID AND HIGH LEVELS IN THE EAST...WITH SOME LOWER CLOUDS...ESPECIALLY
LATE IN THE DAY AND ACROSS THE WEST. WITH THE INCREASING PRESS
GRADIENT WINDS WILL INCREASE THROUGH THE DAY...WITH 15 TO 25 MPH
SUSTAINED COMMON BY MID AFTERNOON. EVEN STRONGER WINDS ALOFT COULD
ALSO BE MIXED DOWN DURING A FEW HOURS EITHER SIDE OF 18Z...WITH GUSTS
OF 35 TO 40 MPH EXPECTED. WITH THIS IN MIND PLAN TO HANDLE THE
AFTERNOON WIND POTENTIAL WITH AN SPS. THE GFS AND NAM TREND ALONG WITH
THE SREF IS FOR A SLIGHTLY LATER IN TIME CHANCE FOR PRECIP. OPTED TO
CUT BACK PRECIP CHANCE FOR TODAY ACROSS THE BOARD...PARTICULARLY OVER
THE DOWNSLOPE INFLUENCED EASTERN TWO THIRDS OF THE CWA. WITH TEMPS
ALREADY RUNNING IN THE 50S ACROSS THE RIDGETOPS AND NEAR 60 NEAR LK
CUMBERLAND...HIGHS SHOULD REACH NEAR 70 IN MOST PLACES...SETTING
ADDITIONAL RECORD HIGHS...DESPITE INCREASING CLOUDS.

THE PRESS GRADIENT AND WINDS ALOFT AS WELL AS THE LLJ WILL BE STRONGEST
TONIGHT...WITH THE WINDS ALOFT AT THEIR STRONGEST A FEW HOURS EITHER
SIDE OF 6Z. THE MODELS HAVE 925MB WINDS NEAR 50KT AND 850 MB WINDS
NEAR 60KT NEAR 6Z. A LOW LEVEL INVERSION MAY LEAD TO A TEMPORARY LULL
IN WINDS DURING THE EVENING...BUT WITH SHOWERS AND POSSIBLY ISOLATED
THUNDER EXPECTED AHEAD OF AND ALONG THE FRONT...A GOOD SHARE OF THIS
MOMENTUM COULD BE MIXED DOWN...AND SUBSIDENCE IMMEDIATELY BEHIND THE
FRONT SHOULD ALSO PROMOTE MOMENTUM TRANSFER. WITH THIS IN MIND...HOISTED
A WIND ADVISORY FOR ALL OF THE CWA FOR THE 0Z TO 12Z WED PERIOD. THE
GREATEST THREAT FOR WIND ADVISORY GUSTS AS HIGH AS 50 MPH APPEAR TO
BE BETWEEN 3Z AND 10Z. INSTABILITY APPEARS TO BE ELEVATED MAINLY AT
850 MB OR ABOVE AND TIMING OF THE DAY MAY ALSO BE A LIMITING FACTOR
FOR THUNDER. HOWEVER...GIVEN STRONG DYNAMICS AND IMPRESSIVE LOW LEVEL
JET...THUNDER CANNOT BE RULED OUT AND COVERAGE COULD BE MORE SCATTERED
THAN THE CURRENTLY FORECAST ISOLATED.

SW/V UPPER LEVEL RIDGING AND SFC HIGH PRESSURE WILL BUILD INTO THE
REGION ON WED...WITH A LITTLE BIT OF LINGERING PRECIP POSSIBLE IN
THE FAR E EARLY ON WED AM. HOWEVER...A SW/V WILL APPROACH THE AREA
FROM THE SW ON WED NIGHT...WITH ISENTROPIC LIFT LEADING TO INCREASING
CLOUDS OVERNIGHT...WITH THE CHANCE FOR RAIN TOWARD 12Z...ESPECIALLY
ACROSS THE SOUTH. MOS GUIDANCE AND SREF POPS WERE IN THE GOOD CHANCE
TO LIKELY RANGE FOR MANY AREAS ON THU...WITH EVEN CAT IN THE EXTREME
SE. THE MAIN SW/V TROUGH SHOULD APPROACH THE AREA LATE IN THE DAY ON
THU...WITH THE SFC BOUNDARY NEARING THE WESTERN EDGE OF THE CWA.
PRECIP AND CLOUD COVER SHOULD SUPPRESS TEMPS ON THU AND OPTED TO LOWER
THEM A DEGREE OR TWO FROM THE PREVIOUS FORECAST. CUT BACK POPS A
LITTLE IN WESTERN AREAS ON THU AM...AND RAISED POPS TO CAT IN THE FAR
SE ON THU.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/

A GRADUAL PATTERN CHANGE TAKES PLACE THROUGH THE PERIOD AS THE
LONGWAVE TROUGH GRADUALLY SHIFTS EASTWARD TO A POSITION OVER THE
EASTERN CONUS BY MONDAY. THIS SHIFT IS ACCOMPLISHED AS A COUPLE OF
SHORTWAVES DROP SOUTHEAST FROM CANADA AND GRADUALLY SHIFT THE WESTERN
ATLANTIC RIDGE TO THE SOUTH AND EAST. THESE CHANGES ALL POINT TO A
GRADUAL COOLING TREND THROUGH TIME WITH A COUPLE ROUNDS OF PRECIP...
THE FIRST EARLY IN THE PERIOD AND THE SECOND SUNDAY THROUGH MONDAY.

THURSDAY NIGHT THROUGH FRIDAY...

AN INCREASING LOW LEVEL JET CONTINUES TO FEED MOISTURE NORTHWARD
THURSDAY NIGHT AS SURFACE LOW MOVES NORTHEAST ACROSS THE STATE AND
HAVE INCREASED POPS WELL INTO THE LIKELY RANGE TO EVEN CAT NEAR THE
VA LINE ON THURSDAY NIGHT. MODELS ARE INDICATING QUITE A LOT OF SPREAD
WITH THE TRACK OF THE SURFACE LOW... WHICH IS VERY IMPORTANT TO THE
AMOUNT OF RAINFALL RECEIVED...ESPECIALLY WHEN FACTORING IN THE
POSSIBILITY FOR A DOWNSLOPE FLOW CUTTING BACK ON TOTALS. NEGATIVELY
TILTED UPPER TROUGH... STRONG LOW LEVEL JET AND EXCELLENT MOISTURE
RETURN FAVOR THE POSSIBILITY OF HEAVY RAINFALL...HOWEVER. SYSTEM IS
PROGRESSIVE ENOUGH THOUGH THAT WIDESPREAD WATER PROBLEMS ARE NOT
CURRENTLY ANTICIPATED.

THE SYSTEM EXITS FRIDAY LEAVING A COOLER WEST TO NORTHWEST FLOW
REGIME IN PLACE. MODELS ARE TRENDING COLDER BEHIND THE FRONT WITH
CONSIDERABLE LOW LEVEL MOISTURE AROUND SO A MIX OF RAIN AND SNOW
SHOWERS ARE POSSIBLE... ESPECIALLY IN THE MORNING.

SATURDAY THROUGH MONDAY...

AREA LIES BETWEEN SYSTEMS WITH WEAK HIGH PRESSURE IN CONTROL
SATURDAY AND EXPECT PARTLY CLOUDY SKIES AND SEASONABLE TEMPS IN THE
40S. PROGS THEN CONTINUE TO INDICATE CYCLOGENESIS OVER THE NORTHERN
GULF SATURDAY NIGHT AS A SHORTWAVE DROPS INTO THE MIDWEST. THERE
REMAINS A LARGE SPREAD IN PROJECTED TRACK OF THE LOW PRESSURE SYSTEM
BETWEEN LONG RANGE MODELS. I CONTINUE TO FAVOR A NORTHWEST TRACK UP
INTO THE SOUTHERN APPALACHIANS OR UPPER OHIO VALLEY AS SIMILAR
SYSTEMS THIS SEASON WHICH HAVE INITIATED IN THIS AREA HAVE WANTED TO
PUSH IN THIS DIRECTION AS COMPARED TO THE EAST-NORTHEAST TRACK
OFFERED BY THE 07/12Z GFS. THE 07/00Z ECMWF OFFERS THE CLOSEST
SOLUTION TO THIS... AND IS GENERALLY PREFERRED... ALTHOUGH A SURFACE
LOW TRACK EVEN FURTHER TO THE NORTHWEST IS ENTIRELY POSSIBLE. WILL
BUMP UP POPS A LITTLE BUT THERE REMAINS A LOT OF UNCERTAINTY WITH
STORM EVOLUTION (TO ILLUSTRATE SEE THE NON EVENT OFFERED BY THE
07/12Z ECMWF) SO WILL ONLY CARRY CHANCE POPS AT THIS TIME SUNDAY AND
SUNDAY NIGHT. WILL CONTINUE TO OFFER A RAIN/SNOW MIX THROUGH THE
PERIOD.

UPPER TROUGH AXIS SHIFTS CLOSER TO THE AREA ON MONDAY AS THE STORM
SYSTEM EXITS TO THE NORTHEAST. COOL NORTHWEST FLOW PATTERN SUPPORTS
A RETURN TO SLIGHTLY BELOW AVERAGE TEMPS AND A SLIGHT CHANCE OF SNOW
SHOWERS AS THE NEW WORK WEEK BEGINS.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA FOR THE BULK OF THE TAF
CYCLE. HIGH CLOUDS HAVE OVERSPREAD THE AREA AND SOME BANDS OF MID
CLOUDS ARE BEGINNING TO MOVE THROUGH THE AREA AS WELL. WINDS HAVE
INCREASED FROM THE SOUTH AND SHOULD CONTINUE TO INCREASE THROUGH THE
AFTERNOON AS STRONGER WINDS MOVE IN FROM THE WEST. EARLIER THIS
MORNING...LEXINGTON HAD A GUST OF 44 KTS. THIS AREA OF STRONGER
WINDS SHOULD BECOME EVEN STRONGER AFTER SUNSET AS MODELS ADVERTISE
70KT...PLUS WINDS DEVELOPING AROUND 3 KFT AGL DURING THE LATTER HALF
OF THE PERIOD. WITH FRONT AND DYNAMICS...ISOLATED THUNDERSTORMS ARE
POSSIBLE. THEREFORE...INCLUDED A CB CLOUD GROUP. OTHERWISE...EXPECT
A PERIOD OF MVFR CIGS AND VSBYS TONIGHT AND VERY GUSTY
WINDS...ESPECIALLY IN AND AROUND ANY SHOWERS OR THUNDERSTORMS. WINDS
HAVE THE POTENTIAL TO GUST TO BETWEEN 35 AND 40 MPH LATE THIS
AFTERNOON...AND AS HIGH AS 50 MPH TONIGHT. THIS IS THE TYPE OF SYSTEM
THAT CAN CAUSE SOME SIGNIFICANT LLWS WHEN LANDING NEAR SHOWERS AND
THUNDERSTORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST WEDNESDAY FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JP/JJ
LONG TERM....ABE
AVIATION...JJ
Hazardous weather outlook, Jan 8, 7:02 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
702 AM EST TUE JAN 8 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
702 AM EST TUE JAN 8 2008

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL APPROACH THE REGION TODAY...PASSING THROUGH
EASTERN KENTUCKY TONIGHT. THUNDERSTORMS ARE POSSIBLE AHEAD OF AND
ALONG THE FRONT FROM LATE THIS AFTERNOON THROUGH TONIGHT. IN ADDITION...
WIND GUSTS UP TO 40 MPH ARE EXPECTED THIS AFTERNOON...WITH GUSTS AS
HIGH AS 45 TO 50 MPH POSSIBLE TONIGHT AS THE COLD FRONT CROSSES THE
REGION. LOCALLY HIGHER GUSTS COULD OCCUR IN STRONGER SHOWERS AND ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR SNOW SHOWERS LATE THURSDAY NIGHT AND ON FRIDAY.
HOWEVER...TEMPERATURES ARE EXPECTED TO BE TOO WARM FOR ANY
ACCUMULATIONS.

SNOW IS POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY. ACCUMULATIONS
DURING THIS PERIOD...IF ANY SHOULD BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN JACKSON TODAY AND TONIGHT.

JP

In the hours before

Special weather statement, Jan 8, 11:42 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1142 AM EST TUE JAN 8 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1142 AM EST TUE JAN 8 2008

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

A COLD FRONT WILL APPROACH THE REGION FROM THE WEST TODAY. WINDS
HAVE INCREASED THIS MORNING AND WILL CONTINUE TO DO SO IN RESPONSE
TO A STRENGTHENING PRESSURE GRADIENT BETWEEN THIS FRONT AND HIGH
PRESSURE OFF OF THE SOUTHEAST US COAST. GUSTS OF 35 TO 40 MPH WILL BE
POSSIBLE...MAINLY THIS AFTERNOON. LOCALLY HIGHER GUSTS COULD OCCUR IN
ANY STRONGER SHOWERS OR THUNDERSTORMS THAT DEVELOP LATE IN THE DAY.

WINDS OF THIS MAGNITUDE CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. RESIDENTS SHOULD SECURE
LIGHT WEIGHT OBJECTS WHICH COULD BE TOSSED AROUND BY THESE GUSTY
WINDS.

A WIND ADVISORY HAS BEEN ISSUED FOR TONIGHT AS EVEN STRONGER WIND
GUSTS ARE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS AND UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.

JP/JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 strong wind, 7 high wind. Local standard time, as filed.

Strong Wind, Lee

When
January 8, 1:50 PM EST to 2:20 PM EST
Where
Lee forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

One tree was blown down on Highway 399 by wind gusts estimated at 52 mph.

Strong Wind, Lee

When
January 8, 2:50 PM EST to 3:20 PM EST
Where
Lee forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

One tree was blown down on Highway 399 near Heidelberg and 1 other tree was blown down on Highway 2026 by wind gusts estimated at 52 mph.

Strong Wind, Floyd

When
January 8, 7:50 PM EST to 8:20 PM EST
Where
Floyd forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

A few trees were blown down on KY 194 by wind gusts estimated at 52 mph.

Strong Wind, Rockcastle

When
January 8, 11:15 PM EST to 11:45 PM EST
Where
Rockcastle forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Two trees were blown down on Route 1912 by wind gusts estimated at 52 mph.

Strong Wind, Montgomery

When
January 8, 11:50 PM EST to January 9, 12:20 AM EST
Where
Montgomery forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Two trees were blown down on Quisenberry Road and Camargo Levee Road by wind gusts estimated at 52 mph.

High Wind, McCreary

When
January 9, 12:01 AM EST to 12:30 AM EST
Where
McCreary forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Numerous trees were blown down county wide by wind gusts estimated at 60 mph.

Strong Wind, Owsley

When
January 9, 12:10 AM EST to 12:30 AM EST
Where
Owsley forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Several trees were blown down on Highways 11 South and 30 East by wind gusts estimated at 56 mph.

Strong Wind, Fleming

When
January 9, 12:15 AM EST to 12:45 AM EST
Where
Fleming forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

One tree was blown down on Highway 1013 North by wind gusts estimated at 52 mph.

Strong Wind, Bath

When
January 9, 12:15 AM EST to 12:45 AM EST
Where
Bath forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

A power line was blowndown on Highway 211 just inside the Bath and Menifee county line or 4 miles south of Salt Lick by wind gusts estimated at 52 mph.

Strong Wind, Perry

When
January 9, 12:15 AM EST to 12:45 AM EST
Where
Perry forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Two trees were blown down near the Left Fork of Maces Creek by wind gusts estimated at 52 mph.

Strong Wind, Estill

When
January 9, 12:15 AM EST to 12:45 AM EST
Where
Estill forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Two trees were blown down on Highways 52 and 213 by wind gusts estimated at 52 mph.

Strong Wind, Whitley

When
January 9, 12:15 AM EST to 12:45 AM EST
Where
Whitley forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Two trees were blown down on Highways 92 and 1193 by wind gusts estimated at 52 mph.

Strong Wind, Powell

When
January 9, 12:15 AM EST to 12:45 AM EST
Where
Powell forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Trees were blown down on Routes 1695 and 2001 by wind gusts estimated at 52 mph.

Strong Wind, Jackson

When
January 9, 12:30 AM EST to 1:00 AM EST
Where
Jackson forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

One tree was blown down on Highway 577 by wind gusts estimated at 52 mph.

High Wind, Breathitt

When
January 9, 12:30 AM EST to 1:00 AM EST
Where
Breathitt forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Several trees were blown down throughout the county by wind gusts estimated at 60 mph.

Strong Wind, Bell

When
January 9, 12:50 AM EST to 1:20 AM EST
Where
Bell forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

One tree was blown down on KY 92 by wind gusts estimated at 52 mph.

High Wind, Bath

When
January 9, 12:50 AM EST to 1:20 AM EST
Where
Bath forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Several trees were blown down throughout the county by wind gusts estimated at 60 mph.

Strong Wind, Knox

When
January 9, 12:50 AM EST to 1:20 AM EST
Where
Knox forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

Two trees were blown down on Highway 3439 and a road sign was blown over on Highway 25 E by wind gusts estimated at 52 mph.

Strong Wind, Menifee

When
January 9, 12:50 AM EST to 1:20 AM EST
Where
Menifee forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

One tree was blown down in Frenchburg and another tree was blown down near Sudith by wind gusts estimated at 52 mph.

High Wind, Rowan

When
January 9, 1:00 AM EST to 1:30 AM EST
Where
Rowan forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Several trees and large limbs were blown down throughout the county by wind gusts estimated at 60 mph.

High Wind, Elliott

When
January 9, 1:15 AM EST to 1:45 AM EST
Where
Elliott forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Several trees were blown down on Route 486 by wind gusts estimated at 60 mph.

High Wind, Morgan

When
January 9, 1:15 AM EST to 1:45 AM EST
Where
Morgan forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
Department of Highways
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Several trees were blown down throughout the county by wind gusts estimated at 60 mph.

Strong Wind, Martin

When
January 9, 1:50 AM EST to 2:20 AM EST
Where
Martin forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

One tree was blown down on Route 1884 by wind gusts estimated at 52 mph.

Strong Wind, Knott

When
January 9, 1:50 AM EST to 2:20 AM EST
Where
Knott forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

One tree was blown down on KY 1088 near Lotts Creek by wind gusts estimated at 52 mph.

High Wind, Wolfe

When
January 9, 2:10 AM EST to 2:40 AM EST
Where
Wolfe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Numerous trees were blown down county wide by wind gusts estimated at 60 mph.

Strong Wind, Johnson

When
January 9, 2:20 AM EST to 2:50 AM EST
Where
Johnson forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

One tree was blown down on Highway 1409 by wind gusts estimated at 52 mph.

Strong Wind, Harlan

When
January 9, 3:20 AM EST to 3:50 AM EST
Where
Harlan forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

One tree was blown down on U.S. 421 by wind gusts estimated at 52 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68943, 68944, 68958, 68962, 68959, 68956, 68955, 68945, 68947, 68952, 68953, 68954, 68961, 68942, 68951, 68941, 68948, 68949, 68950, 68932, 68946, 68960, 68937, 68938, 68933, 68939, 68940.